Alert archive / Virginia / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 124, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Jul 18, 2013, 4:46 PM EDT for Russell County, Wise County, Virginia. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 18, 2013, 4:46 PM EDT (20:46 UTC)
- Expired
- Jul 18, 2013, 5:15 PM EDT
- In force
- 29 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
Counties Russell County, VA, Wise County, VA
The radar
The Jackson,KY radar (KJKL), 110 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.8 hours before the alert went out and 303 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1579 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 995 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -22 m²/s²
- 0-3 km storm-relative helicity
- -28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 3:02 PM EDT, 1 hour 44 minutes earlier.
Area forecast discussion, Jul 18, 3:02 PM EDT, 1 hour 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 302 PM EDT THU JUL 18 2013 .SHORT TERM (TONIGHT AND FRIDAY)...SURFACE HIGH PRESSURE WEAKENING AND SHIFTING SE THROUGH THE PERIOD. LOW TO MID LAYER FLOW SHIFTS TO THE SW BY FRIDAY AFTERNOON. PERSISTENCE IS BEST BET WITH THESE MINOR SYNOPTIC SHIFTS. SCATTERED SLOW MOVING THUNDERSTORMS AGAIN POSSIBLE ON FRIDAY. TEMPERATURES A FEW DEGREES ABOVE NORMAL. .LONG TERM (FRIDAY NIGHT THROUGH THURSDAY)...EXTENDED WILL SEE GRADUAL TRANSITION FROM WEAK FLOW ALOFT BETWEEN BERMUDA HIGH OVER BERMUDA AND WEAK LOW OVER LA ON FRIDAY NIGHT...TO WEAK ZONAL FLOW BY SUNDAY NIGHT...TO TROUGHING BY WEDNESDAY. THROUGHOUT THE PERIOD MOISTURE WILL BE FAIRLY ABUNDANT OVER THE REGION...ALLOWING FOR MAINLY DIURNALLY DRIVEN CONVECTION THROUGH THE PERIOD. HIGHEST POPS IN FCST ARE SAT NGT AND SUNDAY WITH LIKELY CATEGORY CONVECTION FOR THE NORTHERN AND WESTERN SECTIONS AS SHORTWAVE CROSSES TO THE NORTH. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 73 91 71 89 72 / 20 30 20 40 50 KNOXVILLE MCGHEE TYSON AIRPORT, TN 71 91 71 89 71 / 20 30 20 30 50 OAK RIDGE, TN 71 91 71 89 71 / 20 30 20 30 60 TRI CITIES AIRPORT, TN 68 90 67 89 67 / 20 30 20 30 50 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && SON/GC
Hazardous weather outlook, Jul 18, 4:40 PM EDT, 6 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MORRISTOWN TN 440 PM EDT THU JUL 18 2013 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-191000- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 440 PM EDT (340 PM CDT) THU JUL 18 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST VIRGINIA...AND EXTREME SOUTHWEST NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT... A FEW ISOLATED STORMS THIS AFTERNOON AND EVENING MAY BECOME STRONG TO SEVERE...BRINGING THE POSSIBILITY OF DAMAGING WINDS...LARGE HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP AGAIN ON FRIDAY... WITH A FEW ISOLATED STORMS BECOMING STRONG TO SEVERE IN THE AFTERNOON AND EVENING. THE MAIN THREATS WILL BE THE POSSIBILITY OF DAMAGING WINDS...LARGE HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALLY HEAVY RAINFALL. THE COVERAGE OF THUNDERSTORMS WILL INCREASE THIS WEEKEND AND EARLY NEXT WEEK...AS A WEAK COLD FRONT SLOWLY APPROACHES THE REGION AND STALLS OUT AROUND THE SOUTHERN APPALACHIANS. AS A RESULT...THE POSSIBILITY OF DAMAGING WINDS...LARGE HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALLY HEAVY RAINFALL WILL INCREASE THIS WEEKEND AND INTO EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS WEEKEND. DMG
In the hours before
Special weather statement, Jul 18, 4:13 PM EDT, 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 413 PM EDT THU JUL 18 2013 TNZ017-018-046-182100- JOHNSON TN-NORTHWEST CARTER TN-SULLIVAN TN- 413 PM EDT THU JUL 18 2013 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CARTER...JOHNSON AND SULLIVAN COUNTIES UNTIL 500 PM EDT... AT 406 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES WEST OF MOUNTAIN CITY...DRIFTING NORTHWEST AT 10 MPH. PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...SOUTH HOLSTON DAM AND HARR.
Special weather statement, Jul 18, 4:29 PM EDT, 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 429 PM EDT THU JUL 18 2013 TNZ040-041-182115- COCKE SMOKY MOUNTAINS TN-NORTHWEST COCKE TN- 429 PM EDT THU JUL 18 2013 ...SIGNIFICANT WEATHER ADVISORY FOR COCKE COUNTY UNTIL 515 PM EDT... AT 418 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES NORTHEAST OF WATERVILLE...OR 12 MILES SOUTHEAST OF NEWPORT...DRIFTING NORTHEAST AT 5 MPH. SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...DEL RIO.
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 8:18 PM EDT | Areal Flood Advisory | MRX | Sequatchie | 117 min |
| Jul 17, 9:26 PM EDT | Areal Flood Warning | MRX | Hawkins, Sullivan | 3 hr |
| Jul 17, 10:24 PM EDT | Severe Thunderstorm Warning | MRX | Bradley, Hamilton | 36 min |
| Jul 18, 4:32 PM EDT | Areal Flood Advisory | MRX | Carter, Johnson, Sullivan | 118 min |
| Jul 18, 4:47 PM EDT | Areal Flood Advisory | MRX | Cocke | 118 min |
| Jul 18, 4:50 PM EDT | Severe Thunderstorm Warning | MRX | Carter, Johnson, Sullivan, Washington | 25 min |
| Jul 18, 5:17 PM EDT | Severe Thunderstorm Warning | MRX | Sullivan, Washington | 28 min |
| Jul 18, 5:39 PM EDT | Areal Flood Advisory | MRX | Sullivan | 2 hr |
| Jul 18, 6:42 PM EDT | Areal Flood Advisory | MRX | Monroe, Polk | 2 hr |
| Jul 18, 6:58 PM EDT | Severe Thunderstorm Warning | MRX | McMinn, Monroe, Polk | 32 min |
| Jul 18, 7:31 PM EDT | Severe Thunderstorm Warning | MRX | McMinn | 29 min |
| Jul 18, 7:36 PM EDT | Areal Flood Advisory | MRX | McMinn | 114 min |
| Jul 18, 4:20 PM EDT | Severe Thunderstorm Warning | MRX | Russell | 25 min |
| Jul 18, 4:26 PM EDT | Areal Flood Advisory | MRX | Russell | 2 hr |
| Jul 18, 5:29 PM EDT | Severe Thunderstorm Warning | MRX | Russell, Scott, Wise, City of Norton | 31 min |
| Jul 18, 6:05 PM EDT | Severe Thunderstorm Warning | MRX | Lee, Wise | 25 min |
| Jul 18, 6:22 PM EDT | Areal Flood Advisory | MRX | Washington | 113 min |
| Jul 18, 6:28 PM EDT | Areal Flood Advisory | MRX | Wise | 2 hr |
Nearby
Severe Thunderstorm Warnings in Virginia, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.